Health & Wellness Pregnancy & Fertility

Elevated Risk of Glaucoma Linked To Use Of Birth Control Pills

If you think your eyes have absolutely no relation to your reproductive health, think again.

contraceptive pillsResults from the U.S. National Health and Nutrition Examination Survey from 2005 to 2008 showed that females who take birth control pills for at least three years are more likely to contract glaucoma. Survey respondents included about 3,400 females 40 years old and above.

Study team lead Dr. Shan Lin of the University of California, San Francisco said that this finding should not make women panic, but rather provide the necessary information to go through preventive screening. “Women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors,” Dr. Lin said in a news item.

While the exact science behind the correlation between the eye disease and the contraceptive pill have not been identified yet, earlier studies suggested that one of the factors that could cause glaucoma is estrogen. Most birth control medications contain a combination of progestin and estrogen. In addition, researchers recommend that the findings be a basis for more studies to establish a causal relationship between the two health conditions.

Other factors that could lead to glaucoma include being black, regularly applying pressure on the eye, defects in vision, and family history.

Findings of the study were released during the American Academy of Ophthalmology yearly meeting conducted today.

Tags: birth control pills, contraceptive pills, effect of pills on eye health, eye health, glaucoma

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>